MAUDE Adverse Event Report: BIOMÉRIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851

BIOMÉRIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Model Number 410851
Medical Device Problem Code Cross Reactivity (1137)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids.Issue description: a customer in the republic of korea notified biomérieux that they obtained false positive results for serratia marcescens for the bcid2 panel (biofire) for samples from four (4) different patients after the samples were incubated in bact/alert fa plus (plastic) 100 btls (ref 410851, lot 0004102946).The customer reported that for both samples, the bcid2 gave a positive result for serratia marcescens, but microbial identification testing from the same samples did not detect serratia marcescens.The customer declined to share any information regarding the identification of the organism(s) recovered, or the patients' diagnoses and treatment.However, the customer stated that the false positive result for s.Marcescens with the bcid2 was not reported to the clinicians, so there was no impact to patient care.The bact/alert bottle is a qualitative test, detecting the presence or absence of an organism.From the information provided, the bottle functioned as intended in signaling positive for the organism or organisms that were present.The bottles signaled as positive on the instrument, the bottles were removed from the instrument and then were tested further with other methods.As per the fa plus bottle instructions for use (ifu) [043784- 03 - 2020-02] in the intended use section: "bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids." customers should follow the biofire ® filmarray® bcid2 panel ifu directions to correlate the positive blood culture bottle gram stain with the bcid2 panel results.The customer is directed to follow directions in biofire ifu to not report results that do not correlate with the gram stain.The physician should use all information available on the patient to interpret the biofire® filmarray® bcid2 panel results accordingly.The presence of contaminating nucleic acid from non-viable microorganisms in the media, not from the patient sample, is a possibility that must be considered when interpreting the biofire® filmarray® bcid2 panel results.There is no indication or report from the customer that the event led to or contributed to death, serious injury, or serious deterioration in the state of health of the patient.Although there is no indication of a malfunction for the bact/alert fa plus bottles, fda has requested that nucleic acid/dna interference events linked to the blood culture bottle are reported as part of the adverse event reporting process.
 
Additional Manufacturer Narrative
Several customers notified biomérieux of inoculated bact/alert® fa plus (part 410851) lot 0004102996 (expiry date 24sep2025), lot 0004102946 (expiry date 29aug2025), lot 0004102956 (expiry date 17sep2025) and lot 0004102998 (expiry date 24sep2025) blood culture bottles having nucleic acid interference with biofire bcid2 molecular testing panel.The test results for the patient bottles showed the detection of serratia marcescens (s.Marcescens); however, the subcultures from the positive bottles did not confirm the presence of this organism.There was no evidence that the bact/alert system did not perform as intended to detect microbial growth in the blood culture test.The complaints were associated with clinical false positive results when contents of positive fa plus bottles were further tested with blood culture identification (bcid) systems, using polymerase chain reaction (copies of organism dna for identification).There was no indication that this event led to any adverse event related to any patients¿ health.The presence of nucleic acids from non-viable microorganisms, alone, will not cause the bact/alert bottle to flag as positive for growth as the organism is not viable and cannot grow in the bottle.The instructions for use for the biofire bcid2 provide adequate directions for detection of non-viable organisms or nucleic acid levels.These products are to be used in conjunction with other diagnostic test results for the treatment of patients.Investigation: root cause analysis and conclusion: based on the evaluation of individual lot data and the information provided by the customer, one root cause was identified for potential nucleic acid interference with fa plus bottles pertaining to complaint (b)(4): materials the durham manufacturing site conducted a cause investigation into several media bulks associated with bact/alert culture bottle fill lots with ¿detection¿ for s.Marcescens during routine bcid2 panel testing in qc.Information pertaining to bulks and the number placement within the fill lot pertains to all bact/alert culture bottle lots.The following outcomes pertain to this complaint investigation: analysis of the bcid2 panel testing revealed a trend for the detection of non-viable/nucleic acid remnants of organisms as the production of bottles progressed to the end of the filling line.Nucleic acids of enterobacterales (e.G., s.Marcescens) can be present in the media flow during production, most evident during the end of filling.Bact/alert processes were not designed to be free of nucleic acids of organisms (e.G., non-viable dna associated with enterobacterales).Manufacturing improvement implemented: parallel media lines: a second transfer line from media formulation to filling was added.While one transfer line moves media through the filling process, the second transfer line runs a cleaning cycle as of 16oct2024, a clean/rinse occurs after every two (2) media bulks, before a change in the transfer line, during the filling of the fa plus bottles.No change to bact/alert bottle design or function.Summary of qc bcid2 panel testing for fa plus lot 0004102996, lot 0004102946, lot 0004102956, and lot 0004102998.One (1), two (2), or three (3) bulks associated with these lots had positive detections for serratia marcescens fill lots related to these lots were manufactured before 16oct2024, a clean/rinse occurs after every two (2) media bulks.Retain testing of fa plus lot 0004102996: retained samples of bact/alert fa plus lot 0004102996 were tested with the bcid2 panel by quality control.Bottles from fa plus lot 0004102996 are retained at the durham manufacturing site.A sampling of bottles, representing the production lot, were submitted to quality control on 27feb2025 for biofire bcid2 panel testing.Samples were tested on 03mar2025 and the all results for ¿organisms detected¿ were ¿none¿, including ¿not detected¿ for serratia marcescens.A biofire representative was able to provide an internal review on the run files for the retain bottles tested by qc.Bottle samples from the end of bulks were the only bottles exhibiting amplification near the bcid2 cutoff for s.Marcescens, similar to the customer runs.(b)(6) sent a sampling of bottles representing the end of bulks to biofire on 14mar2025.Biofire tested the bottles with various bcid2 pouches.All of the bottles showed a limit of detection for s.Marcescens at a low rate biofire testing of uninoculated bact/alert culture bottles: one customer sent three (3) uninoculated bottles from fa plus lot 0004102996 to biofire for bcid2 panel testing.All results confirmed detection for s.Marcescens customer testing of uninoculated bact/alert culture bottles: another customer tested one (1) uninoculated bottle from fa plus lot 0004102956 with biofire bcid2 panel testing.Results confirmed detection for s.Marcescens bottles from bact/alert fa plus lots associated with this investigation could potentially have remnants of nucleic acid (dead dna) as an outcome of being the last bulk in production process for the associated fill lot.Detection or no detection for s.Marcescens in bottle from this lot would be dependent on how close the amplification of s.Marcescens is to the cutoff point during the bcid2 panel testing of the bottle media.Materials are a contributing factor to this complaint.Device history record and complaint trends: device history record reviews were conducted for the fa plus lot.Queries for manufacturing deviations and complaint records showed no adverse trend for nucleic acid interference.Conclude product compliance to specification/performance: there is no evidence of any bottle malfunction with the bact/alert fa plus culture bottle lots.The bact/alert bottles detected organism growth as intended.Bcid2 testing is being conducted on designated raw materials and samples representing all media bulks for the fill lots for bact/alert products.Bact/alert processes were not designed to be free of non-viable nucleic acids of organisms.Continuous improvements in the manufacturing processes will aid in monitoring product containing nucleic acid residual in an effort to reduce the chances of customers obtaining false positive results with bcid2 panel testing.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] for bact/alert bottles and bcid2 panel.Important points to consider are summarized below: all positive bact/alert bottles should be accompanied by gram stain and subculture results as per ifu.Blood culture bottles are not molecular grade products.The biofire bcid2 panel ifu states ¿any blood culture media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the biofire bcid2 panel leading to false positive test results.¿ the presence of non-viable organisms does not compromise the intended function of the blood culture bottles.Bcid2 panels are polymerase chain reaction (pcr) tests which cannot detect the difference between viable and non-viable organisms.Bcid2 panel results should be confirmed (e.G., subculture) before reporting, unless the result is in agreement with other laboratory, epidemiological, or clinical findings as per the ifu.

Brand Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Common Device Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Manufacturer (Section D)
BIOMÉRIEUX INC.
100 rodolphe
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key21995015
Report Number3002769706-2025-00019
Device Sequence Number17297824
Product Code MDB
UDI-Device Identifier03573026357900
UDI-Public03573026357900
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K121446
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2025
Device Model Number410851
Device Lot Number0004102946
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2025
Supplement Date Received by Manufacturer07/14/2025
Initial Report FDA Received Date05/09/2025
Supplement Report FDA Received Date07/24/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown